4 Medications that May be Making You Fat

Medication that make your fat
Advertisement

Do you have unexplained weight gain? According to The Dr. Oz Show, it could be due to the medication you are taking. Discover now 4 medications that may be making you fat and what you can do about it.

On a recent episode of The Dr. Oz Show, special guest Nancy Nkansah, Pharm. D. and associate professor of pharmacy at the University of California in San Francisco tells viewers that it’s not just food that you eat, but the medicines—both prescription and OTC—that may be making you gain weight.

“It’s actually a very big problem and it’s what is contributing to our obesity problem here in this country. Many of the common medicines we use on an everyday basis can cause weight gain,” says Ms. Nkansah.

Weight Gain Medication #1: Antidepressants

Antidepressants that affect neurotransmitters such as the serotonin and dopamine levels in the brain can affect how hungry you feel as well as adversely affect your metabolism. Ms. Nkansah explains that antidepressant types of medications like SSRIs (Selective Serotonin Reuptake Inhibitors) and tricyclic antidepressants like Elavil (Amitriptyline) are associated with weight gain.

According to Ms. Nkansah, many types of antidepressants can add on pounds as they improve your mood, and that it is impossible to predict which antidepressant medications will affect someone in this way. Her advice to viewers who believe that they may be gaining excessive weight while on their prescribed antidepressant is to go see their doctor with the concern and find out if there is an alternative medication that you can take that will not cause weight gain. She states that two antidepressant drugs—Wellbutrin (bupropion hydrochloride) and Venlafaxine—are better choices for avoiding antidepressant-related weight gain.

Weight Gain Medication #2: Diabetes Medications

“There’s two issues going on here: The first is that many of the patients are worried about going hypoglycemic—which means that their blood sugars are going low. So, they then eat in response to try to avoid that. The second issue is that one of our best medicines—insulin—can in of itself cause weight gain,” says Ms. Nkansah.

She recommends that if low blood sugar is the patient’s health problem, that they should eat their meal 30 minutes before taking their insulin category medications for treating their diabetes. However, she notes that the best way to control their diabetes and their weight gain issues is best resolved with adding exercise and other types of physical activity in conjunction with their diabetes medications.

Advertisement

Weight Gain Medication #3: Birth Control

“Part of the issue for women is that it [birth control pills] causes fluid retention. So many researchers have shown that it’s not that big of an issue,” says Ms. Nkansah who recommends that when women discover that their weight gain is a water retention issue, that they can treat it in 3 ways:

• Try a lower dose birth control pill
• Minimize salt and sodium intake
• Try an OTC medication such as Midol

Weight Gain Medication #4: OTC Allergy Medicine

According to Ms. Nkansah, although it is not clear why or how some over-the-counter allergy medications can cause weight gain, it is generally attributed to those that contain the active ingredient anti-histamine. She tells viewers that antihistamines may affect appetite regulation and energy balance and that you can find out if your allergy med contains antihistamines by looking on the label of the product box.

“People taking things like Allegra were 55 percent more likely to be overweight than those not taking the drugs,” says Dr. Oz, telling viewers about one study that associates weight gain with some OTC allergy medications.

Both Dr. Oz and Ms. Nkansah agree that this is likely due to people who are chronic takers of OTC allergy medications rather than those who take it occasionally. Their recommendation is that chronic users of OTC allergy meds should see their physician for advice and treatment.

For a complete list of medications that can cause weight gain, go to the Dr. Oz info page titled “Medications That May Cause Weight Gain.” In addition, click on the titled link, “Know the 7 Medication Types that Can Secretly Cause You to Gain Weight,” for more on what you need to know about avoiding weight gain from taking prescription meds.

Image Source: Courtesy of PhotoBucket

Reference: The Dr. Oz Show

Advertisement

Comments

My daughter needs to gain weight she is 25 and only weight 37 kg
Hi, Please take your daughter to see a physician to evaluate her weight problem--only a trained physician can help in a case like this. Good luck and good health!